Alert archive / Minnesota / Wind Advisories in 2009

Wind Advisory 2, NWS Duluth, MN

August 19, 2009Cook County, Lake County, Saint Louis County, Minnesota

NWS Duluth, MN issued this wind advisory at Aug 19, 2009, 9:28 PM CDT for Cook County, Lake County, Saint Louis County, Minnesota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2009, 9:28 PM CDT (02:28 UTC)
Expired
Aug 20, 2009, 2:16 AM CDT
In force
5 hr
Issued by
NWS Duluth, MN

Counties Cook County, MN, Lake County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 106 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDLH 200228
NPWDLH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
928 PM CDT WED AUG 19 2009

...A SMALL AND POWERFUL LOW CONTINUES TO NOVE NORTHEAST...

.A POWERFUL LOW...WITH A RELATIVELY CALM EYE-LIKE CENTER IS MOVING
UP THE NORTH SHORE OF LAKE SUPERIOR. THE CENTER OF THE STORM IS
MOVING INTO THE TWIN PORTS AREA...WITH WEAKENING AND RAPIDLY
SHIFTING WINDS. WITH THE APPROACH OF THE EYE...VERY HEAVY RAIN AND
WINDS OF 40 TO 50 MPH WITH FREQUENT STRONGER ONSHORE GUSTS ARE
EXPECTED ALONG THE NORTH SHORE THROUGH MIDNIGHT TONIGHT INTO THE
PRE-DAWN HOURS OF THURSDAY. ORGANIZED SPIRAL RAIN-BANDS AROUND
THE EYE-LIKE FEATURE OF THIS STORM HAVE PRODUCED 3 TO 7 INCHES OF
RAIN DURING THE LAST SEVERAL HOURS.

MNZ037-WIZ001-200330-
/O.CAN.KDLH.HW.W.0001.000000T0000Z-090820T0500Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
928 PM CDT WED AUG 19 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE HIGH
WIND WARNING. 

STRONG ONSHORE WINDS HAVE ENDED...HAVE BECOME VARIABLE AND WILL
EVENTUALLY BECOME OFFSHORE...FROM THE SOUTHWEST...WEST...THEN
NORTHWEST AS THE RELATIVELY CALM EYE-LIKE FEATURE OF THE STORM
PASSES OVER THE TWIN PORTS AREA AND MOVES NORTH. BRIEF GUSTY
OFFSHORE WINDS TO 40 MPH MAY BRIEFLY OCCUR FOR A SHORT TIME AFTER
THE EYE PASSES...THEN SUBSIDE TO 10 TO 20 MPH BY DAYTIME THURSDAY.

$$

MNZ020-021-200900-
/O.NEW.KDLH.WI.Y.0002.090820T0228Z-090820T0900Z/
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-
928 PM CDT WED AUG 19 2009

...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM CDT THURSDAY. 

ONSHORE WINDS WILL INCREASE TO 35 TO 40 MPH...WITH FREQUENT GUSTS
OF 50 MPH OR MORE FROM SOUTH TO NORTH LATE TONIGHT. VERY HEAVY
RAIN WILL ACCOMPANY THE ONSHORE WINDS.  DURING THE PRE-DAWN
HOURS...WINDS WILL DECREASE...CHANGE DIRECTION AND RAIN WILL
BECOME MORE SHOWERY AND INTERMITTENT AS THE RELATIVELY CALM EYE-
LIKE STORM CENTER APPROACHES. AT 900 PM WINDS GUSTING OVER 40 MPH
WERE BEING REPORTED IN THE TWO HARBORS AREA...WITH WINDS RAPIDLY
INCREASING IN STRENGTH AROUND AND NORTH OF SILVER BAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

10
1 follow-up statement
000 
WWUS73 KDLH 200716 AAA
NPWDLH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
216 AM CDT THU AUG 20 2009


MNZ020-021-200830-
/O.CAN.KDLH.WI.Y.0002.000000T0000Z-090820T0900Z/
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-
216 AM CDT THU AUG 20 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE WIND
ADVISORY. 

AN UNUSUALLY STRONG LOW PRESSURE SYSTEM IS MOVING INTO THE IRON
RANGE OF NORTHEAST MINNESOTA EARLY THIS MORNING. WINDS WILL
REMAIN QUITE GUSTY AT TIMES FROM THE NORTHEAST AT 20 TO 30 MPH. 
PLEASE KEEP IN MIND THAT DUE TO THE LOCALLY HEAVY RAIN...SOME
SHALLOW ROOTED TREES MAY BE SUSCEPTIBLE TO TOPPLING IN STRONGER
GUSTS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Aug 19, 3:45 PM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 19, 3:45 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
345 PM CDT WED AUG 19 2009

.DISCUSSION...
PRE-FRONTAL MOISTURE AND STRONG FORCING/VERT MOTION ASSOCIATED
WITH A SHORT WAVE AHEAD OF MID LVL LOW IN SRN CANADA HAS ALLOWED
FOR LARGE SWATH OF +RA TO SURGE NWRD WITH SRLY 40-50 KT LLJ OVER
FA. MPX AND DLH RADARS ARE SHOWING STP AMOUNTS OF 1 TO 4 INCHES
HAS FALLEN ALONG A NARROW CORRIDOR...GENERALLY ALONG INTERSTATE 35
FROM DULUTH TO PINE CITY. ISSUED A FLOOD ADVISORY FOR THIS
AREA...AS WELL AS NORTH TO COTTON AND E INTO EXTREME NW WIS TO
ACCOUNT FOR THE ADDITIONAL RAINFALL OF 1-3 INCHES EXPECTED THROUGH
THE EVENING...MAINLY BEFORE 10 PM. KDLH SOUNDING SHOWS MOST
FAVORABLE CONDITIONS FOR +RA...DEEP SATURATION AND LONG SKINNY
CAPE IS FOUND THROUGH 02Z...THEN DIMINISHES AFTER 06Z.

PREV FCST ON TRACK WITH ONLY MINOR ADJUSTMENTS MADE EXCEPT TO
INCREASE QPF SIGNIFICANTLY OVERNIGHT...MAINLY THIS EVENING. SHRA
AND ISOLD TSTMS WILL PERSIST THROUGH THURS NIGHT AS LOW DEEPENS AND
BECOMES VERTICALLY STACKED OVER WRN TIP OF LK SUP
OVERNIGHT...WOBBLING OVER THE REGION THURS BEFORE FINALLY EXITING
BY FRIDAY AFTRN.

&&

.EXTENDED...SATURDAY NIGHT THROUGH WEDNESDAY...
UPPER LEVEL/SFC RIDGING WILL COVER THE FA SATURDAY NIGHT AND SUNDAY.
AS THE SFC HIGH GLIDES OFF THE THE SE ON SUNDAY...RETURN FLOW SETS
UP USHERING WARMER AIR BACK INTO THE AREA THROUGH MONDAY.

THE UPPER LEVEL RIDGE FLATTENS OUT BY MONDAY AFTERNOON AS MORE ZONAL
FLOW BEGINS TO PREVAIL ALLOWING SHORT WAVE ENERGY TO MOVE THROUGH
SOUTHERN CANADA. HAVE A SMALL POP IN PLACE OVER THE NORTH. WEAK COLD
FRONT TO MOVE THROUGH THE AREA MONDAY NIGHT. WITH DEEP MOISTURE
LACKING...HAVE LOW POPS IN PLACE INTO TUESDAY FOR FROPA. FA IN
BETWEEN SYSTEMS TUESDAY NIGHT AND WEDNESDAY.

&&

.AVIATION.../18Z TAF ISSUANCE/
MVFR CONDITIONS WILL BE COMMON THROUGH 18Z
THURSDAY DUE TO RAIN/THUNDERSTORMS. AREAS OF IFR/LIFR IN HEAVIER
RAIN/ISOLD THUNDERSTORMS ALSO EXPECTED. LOOK FOR PLENTY OF FOG AS
SFC WIND BECOMES LIGHT TONIGHT.

POINT TEMPS/POPS...
DLH  55  63  56  70 /  90  60  60  20
INL  54  63  50  68 /  80  70  40  10
BRD  57  66  54  71 /  80  70  40  10
HYR  57  68  54  66 /  90  70  60  30
ASX  56  67  54  64 /  90  60  60  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

23/12
Hazardous weather outlook, Aug 19, 3:41 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
341 PM CDT WED AUG 19 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
341 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD RAIN...WITH EMBEDDED THUNDERSTORMS...ARE EXPECTED LATE
THIS AFTERNOON AND TONIGHT. HEAVY RAIN IS ANTICIPATED WITH 1 TO 3
INCHES COMMON...WITH LOCALLY HIGHER AMOUNTS. LOOK FOR PONDING OF
WATER ON AREA ROADS...FULL CULVERTS...AND SMALL CREEKS RISING. AN
URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR
PINE...CARLTON...SOUTHERN ST. LOUIS BURNETT AND WESTERN DOUGLAS
COUNTIES UNTIL 845 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THURSDAY. THERE IS A
CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-201030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
341 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD RAIN...WITH EMBEDDED THUNDERSTORMS...ARE EXPECTED LATE
THIS AFTERNOON AND TONIGHT. HEAVY RAIN IS ANTICIPATED WITH 1 TO 3
INCHES COMMON...WITH LOCALLY HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THURSDAY. THERE IS A
CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT.

12

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 19, 7:14 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
714 PM CDT WED AUG 19 2009

MNZ037-WIZ001-200030-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-
714 PM CDT WED AUG 19 2009

...VERY WINDY THUNDERSTORMS ARE MOVING INTO THE TWIN PORTS...

AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SAINT CROIX FLOWAGE...MOVING
NORTH AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 50
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS WITH AN
INCH AND A HALF OF RAINFALL IN ONE HOUR.  THE DULUTH LIFT-BRIDGE
CONTINUES TO REPORT SUSTAINED WINDS BETWEEN 40 AND 45 MPH WITH THESE
STORMS...

* THE THUNDERSTORM WILL BE NEAR...
  SOLON SPRINGS BY 720 PM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4620 9213 4685 9221 4686 9195 4684 9197
      4678 9208 4675 9208 4672 9204 4671 9199
      4669 9195 4671 9175 4620 9181

10
Local storm report, Aug 19, 7:30 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
730 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     NON-TSTM WND DMG SUPERIOR                46.70N 92.06W
08/19/2009                   DOUGLAS            WI   AMATEUR RADIO

            ONE 50 FOOT TALL TREE, TWO FEET IN DIAMETER, BLOWN DOWN
            AT BARKERS ISLAND IN SUPERIOR.

&&

PPARKE
Local storm report, Aug 19, 8:01 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
801 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HEAVY RAIN       3 ESE FINLAYSON         46.19N 92.87W
08/19/2009  M5.50 INCH       PINE               MN   TRAINED SPOTTER

&&

SGOHDE
Local storm report, Aug 19, 8:06 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
806 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     NON-TSTM WND DMG DULUTH                  46.78N 92.12W
08/19/2009                   ST. LOUIS          MN   NWS EMPLOYEE

            8 TO 10 INCH DIAMETER TREE BRANCH DOWN IN EAST DULUTH.

&&

TLONKA
Special weather statement, Aug 19, 8:53 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
853 PM CDT WED AUG 19 2009

WIZ003-008-009-200245-
ASHLAND-PRICE-SAWYER-
853 PM CDT WED AUG 19 2009

...A LINE OF WET THUNDERSTORMS IS SOUTH OF THE GOGEBIC RANGE...

AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LOST LAND LAKE TO 12
MILES SOUTH OF OJIBWA...MOVING EAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS
UP TO AN INCH OF RAINFALL EACH HOUR...

* THUNDERSTORMS WILL BE NEAR...
  WINTER BY 900 PM...
  LORETTA BY 915 PM...
  CATAWBA BY 940 PM...
  GLIDDEN AND BUTTERNUT BY 945 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4563 9070 4563 9118 4614 9134 4613 9036
      4553 9021 4553 9068

10
Special weather statement, Aug 19, 9:09 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
909 PM CDT WED AUG 19 2009

MNZ019-200300-
CENTRAL ST. LOUIS-
909 PM CDT WED AUG 19 2009

...A WET BAND OF THUNDERSTORMS IS MOVING NORTH IN THE IRON RANGE...

AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG SPIRAL BAND OF SHOWERS AND THUNDERSTORMS 5 MILES SOUTHEAST OF
MELRUDE...MOVING NORTH AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS WITH
RAIN ACCUMULATING 1 1/2 TO 2 INCHES PER HOUR...

* THE THUNDERSTORM WILL BE NEAR...
  MELRUDE BY 915 PM...
  MAKINEN AND MARKHAM BY 925 PM...
  BIWABIK AND MCKINLEY BY 945 PM...
  AURORA AND HOYT LAKES BY 950 PM...
  MESABA BY 955 PM...
  EMBARRASS BY 1000 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4785 9235 4779 9196 4708 9227 4712 9253

10

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:49 PM CDTHigh Wind WarningDLHCarlton, Saint Louis99 min
Aug 19, 8:01 PM CDTSpecial Marine WarningDLH59 min
Aug 19, 8:37 PM CDTAreal Flood AdvisoryDLHCarlton, Lake, Saint Louis6 hr
Aug 19, 9:09 PM CDTSpecial Weather StatementDLHSaint Louis51 min
Aug 19, 9:51 PM CDTSmall Craft AdvisoryDLH11 hr

Nearby

Wind Advisories in Minnesota, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.